Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS Topeka, KS

August 27, 2004Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 27, 2004, 8:31 PM CDT for Jefferson County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 8:31 PM CDT (01:31 UTC)
Expired
Aug 27, 2004, 8:45 PM CDT
In force
14 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3473 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3473 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
2.8
Supercell composite
28.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 280131
SVRTOP
KSC087-280145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 845 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  SOUTHWEST OF WINCHESTER...OR ABOUT 22 MILES SOUTHWEST OF
  ATCHISON...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCLOUTH

THIS REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR NORTHERN
JEFFERSON UNTIL 830 PM CDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3940 9518 3918 9519 3917 9521 3917 9523
      3917 9535 3940 9538

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:50 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 27, 4:50 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT FRI AUG 27 2004

.DISCUSSION...

HAVE CONTINUED EARLIER FORECAST PRETTY MUCH UNCHANGED. MAIN CONCERNS
CONTINUE WITH SEVERE AND HEAVY RAIN THREAT NEXT 12 HOURS. HAVE BASED
FORECAST PRETTY MUCH ON LATEST ETA FORECAST. VERY IMPRESSIVE
PRECIPITABLE WATER TOTALS OF UP TO 200 PERCENT OF NORMAL. SOME
TRAINING ECHOES LIKELY AS WELL SO HAVE HOISTED A FLOOD WATCH
PORTIONS OF EASTERN CWA TONIGHT. ONE HOUR FF TOTALS LESS THAN 1.5
INCHES A FEW COUNTIES. SEVERE THREAT...MAINLY WIND AND TO A LESSER
EXTENT HAIL...SHOULD BE IN THE PICTURE EARLY IN THE EVENING...BUT
COUPLED JETS FORECAST LATER THIS EVENING SHOULD SET THE STAGE FOR
THE HEAVY RAIN EVENT. FOLLOWING LEAD OF ETA AND H7 FLOW...SHOULD SEE
AN END TO PRECIP LATE TONIGHT OR EARLY FORNN SATURDAY...AS BEST LIFT
SHIFTS EAST OF AREA. CLOUDS MAY LINGER A WHILE BUT WOULD NOT BE
SURPRISED TO SEE AN END TO PRECIPITATION OVER ALL THE CWA BY SUNRISE.
HOWEVER, I HAVE MAINTAINED LOWER POPS IN THE MORNING SOUTHEAST HALF
OF CWA PER EARLIER FORECAST...THEN BANKING ON CLOUDS BREAKING PER
BUFKIT SOUNDINGS. IF SO, SHOULD BE NICE RECOVERY TO AROUND 80
DEGREES MOST AREAS. A LITTLE WARMER TEMPERATURES SHOULD COMMENCE ON
SOUTHERLY FLOW BY SUNDAY BUT FORECAST INTO NEXT WEEK SHOULD BE SLOW
CHANGING...GRADUALLY WARMER...AND DRY.

AGAIN, WAVE INTO THE HIGH PLAINS MIDWEEK...IF VERIFYING...SHOULD NOT
HAVE MUCH IF ANY EFFECT ON THE WEATHER IN OUR CWA.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT PORTIONS OF NORTHEAST AND EASTCENTRAL KANSAS
TONIGHT MAINLY ALONG AND EAST OF A LINE FROM VALLEY FALLS AND TOPEKA
TO EMPORIA.

&&
Hazardous weather outlook, Aug 27, 4:02 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT FRI AUG 27 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-281000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
402 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTHEAST AND
EASTCENTRAL KANSAS THIS EVENING...MAINLY ALONG AND EAST OF A LINE
FROM HOLTON AND ALMA TO EMPORIA. HIGH WIND IS THE MAIN THREAT FROM
THE STORMS...BUT LARGE HAIL CAN NOT BE RULED OUT. IN ADDITION TO THE
CHANCE FOR SEVERE WEATHER...THERE IS ALSO A POTENTIAL FOR FLASH
FLOODING TONIGHT...MAINLY NEAR AND SOUTHEAST OF THE TURNPIKE. HEAVY
RAINS FALLING ON GROUND THAT IS WET FROM RAIN EARLIER THIS WEEK...MAY
CAUSE FLASH FLOODING. UP TO TWO INCHES OF RAIN IS POSSIBLE IN A SHORT
PERIOD OF TIME...HOWEVER LOCALLY HEAVIER AMOUNTS MAY OCCUR...MAINLY
ALONG AND SOUTHEAST OF THE INTERSTATE 35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE
INCH TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 27, 2:53 PM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
253 PM CDT FRI AUG 27 2004

KSZ024-026-038>040-054>056-058-059-280145-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-JACKSON-JEFFERSON-LYON-OSAGE-
SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...EMPORIA...LAWRENCE...OTTAWA AND TOPEKA
253 PM CDT FRI AUG 27 2004

...SEVERE THUNDERSTORM WATCH NUMBER 792 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  JACKSON               JEFFERSON             SHAWNEE
  WABAUNSEE             DOUGLAS               OSAGE
  LYON                  FRANKLIN              COFFEY
  ANDERSON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               OTTAWA                LAWRENCE
  TOPEKA
Local storm report, Aug 27, 8:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     NORTONVILLE             39.41N 95.33W
08/27/2004  60 MPH           JEFFERSON          KS   LAW ENFORCEMENT

&&
Local storm report, Aug 27, 8:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             READING                 38.52N 95.95W
08/27/2004  0.75 INCH        OSAGE              KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 27, 8:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             OSKALOOSA               39.22N 95.31W
08/27/2004  1.00 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:21 PM CDTSevere Thunderstorm WarningTOPLyon54 min
Aug 27, 7:40 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson50 min
Aug 27, 7:56 PM CDTSevere Thunderstorm WarningTOPOsage49 min
Aug 27, 8:28 PM CDTFlash Flood WarningTOPDouglas3 hr
Aug 27, 8:47 PM CDTSevere Thunderstorm WarningTOPDouglas28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.